The U.S. Food and Drug Administration (FDA) has warned that severe nerve damage can result from drugs in a popular class of antibiotics, including those produced by Bayer AG and Johnson & Johnson. This warning expands a previous alert that regulators said was too vague about potential harm. In its recent announcement, the FDA said it would require label updates for all fluoroquinolone antibacterial drugs, including Bayer’s Cipro and J&J’s Levaquin. This came after the FDA found that earlier cautions about the risk of peripheral neuropathy failed to fully inform doctors and patients of the risks.
The possible nerve damage has been included on fluoroquinolone labels since 2004. But a recent analysis found a “continued association” between the drugs and neural harm. This has led regulators to conclude that the “potential rapid onset and risk of permanence were not adequately described” in the original warning. Because of the “spontaneous” nature of adverse event reporting, the FDA said it could not calculate the rate of side effects. The agency said there also were no identifiable risk factors, with patients of all ages developing peripheral neuropathy at far different stages of treatment, from a few days to more than a year.
According to the Mayo Clinic, peripheral neuropathy is characterized by painful burning or tingling, typically in the hands and feet, and is often accompanied by diminished sensitivity much like a person wearing a thin glove or stocking. It should be noted that the warning only applies to oral and injectable fluoroquinolones. Topical versions are not thought to pose such risks. In 2011, more than 23 million patients used an oral fluoroquinolone, and nearly 4 million more received an injection. Cipro and Levaquin, known generically as ciprofloxacin and levofloxacin, accounted for the overwhelming majority of prescriptions in both formulations.
Fluoroquinolones have been the subject of unrelated warnings from the FDA, which in 2008 put a “black box” warning on the drugs because of their potential to cause tendon tears. There have been numerous lawsuits against J&J, including multidistrict litigation, over the issue. The FDA has previously advised doctors to avoid turning to fluoroquinolones unless an infection is strongly believed to be bacterial. If symptoms of peripheral neuropathy arise in patients, the drug should be discontinued in favor of a different type of antibacterial, unless the risks of change outweigh the benefits, according to the agency.
Contact us today for a free legal consultation with an experienced attorney.
Fields marked *may be required for submission.
If you would like to subscribe to the Jere Beasley Report digital edition, simply visit our Subscriptions page and provide the necessary information or call us at 800-898-2034.
Attorney Advertising - Prior results do not guarantee a similar outcome.